Thread: Ring around the neck....
02-02-2003, 07:10 PM #1
Ring around the neck....
AKA. "Pain in the neck!!!"
I have hadthis ring for quite some time now, I have heard it called two different things? Anyhow, I read somewhere that Alpha-hydroxy lotion helps to deplete it. Well, that hasn't worked for me. I also heard that ppl have seen a change in it when they lose weight, again this hasn't helped.
My insurnance does not kick in until April 1st, so I amnot seeking medical treatment until then.
Does anyone know of some over the counter stuff that may help?
I love weraing me hair up ( I am ALWAYS hot), but can't do it unless I wear a shirt w/ a collar....
So someone...Help! Please!!
02-03-2003, 12:50 AM #2
- Join Date
- Apr 2002
- Thanked 1 Time in 1 Post
TOTAL pain in the neck!!!
Martha, I know exactly how you feel! I have shoulder-length hair that I would love to wear up, but I refuse to because I have the dark ring around my neck. I get really warm also, and it's really frustrating when you can't even go out in public in a ponytail, especially in the middle of the summer. I actually have it on more than just my neck -- I have it in the creases of my elbows and behind my knees, so I try not to even where shorts/short sleeves. I'm so embarrassed by it.
I've experimented with lots of over the counter stuff and nothing's ever gotten rid of it. The best thing I have found is to keep it moisturized (just about any lotion will do) and well exfoliated. Mine tends to get very dry and scaly if I don't.
About 10 years ago,when I was in high school, I saw a dermatologist about it and he confirmed that it is acanthosis nigricans (I'm not sure what the names were that you have heard it called). At that time, he never said anything about it being linked to hormone problems/PCOS/diabetes. He did give me several prescription lotions and creams to try, but none of them got rid of it completely either.
As to the weight loss thing, I do know that mine has gotten WORSE as I've gotten heavier - so I guess it would be possible that it would get BETTER with weight loss. Actually, my older sis had it, but after losing about 30 pounds, it is almost completely gone.
It's horrible -- I hate it more than being overweight. No one understands what it's like to look in the mirror everyday and see your body covered with brown, scaly patches of skin.
I don't have any solutions for you, but you're definitely not alone!Beth, 29
Single Hidden Content
02-03-2003, 03:13 AM #3
I have this also. I have it on the back of my neck, under my boobs, & in my armpits. Before starting Met I also had it under my belly pouch, & around my waist. It dissappeared during my pregnancy & is coming back now. Its only in my armpits right now & I find that it gets worse or better in proportion to my carb intake. This rash is my biggest indicator of my IR & how well its being controlled. Try low carbing if youre not already...it may help
02-03-2003, 10:37 AM #4
I had this both under my arms and around me neck. I found a cream taht helped to lighten my neck. I am at work so I can't remeber the name. ( I think it was Esoterica, I know it starts with an E) When I get home I will get the name for you. My dad had this problem too and he tried it and it worked. I only had to use it once. I had it in my under arms and I switched my deodarant and it helped. You can get prescription strength stuff but it caused a serious reaction to my dad's skin.Married husband Jon 9/00
Two dogs Bullet (3) & Lola (1)
Diagnosed PCOS 1997
tried Glucophage 3 years (didn't work)
Diagnosed IBS-D 1993
Desogen (love it), Paxil, Multivitamin (Centrum Performance), Calcium, Vitamin C, Vitamin B Complex,
02-03-2003, 11:36 AM #5
- Join Date
- Jul 2002
- Upstate New York
- Thanked 3 Times in 3 Posts
Definitely sounds like acanthosis nigricans.
It's often linked to insulin resistance and has to do with too much insulin in your system which spills over into your skin.
Over the summer I low carbed for three months and lost 30 pounds. During that time the brown patches almost disappeared completely from my body (except for in the groin area). At the time I thought it was because I was using clearasil on them. Supposedly the salycic acid in clearasil can help the patches.
However, once I went back to my normal higher carb intake, the patches returned despite continuing to use the clearasil.
It seems that the only hope for those patches is losing weight and reducing carb intake. Taking met or glucophage is helpful also because it regulates the insulin.
There was a post from "juliel" a while back with a prescription from her derm that she said was helpful:
My precription for acanthosis is as follows:
3% salycic acid(not sure of spelling)
and equal parts of:
Vitamin A acid cream(.25%)
desonide creamSymptoms: Obesity, Hirsutism, Hair Loss, Irregular Menstruation, Insulin Resistance, Hypothyroidism, Acid Reflux, Acanthosis Nigricans
Daily Medications/Vitamins: 500 mg Flutamide, 137 mcg Synthroid, 1000 mg Metformin, Apri (BCPs),
40 mg Omaprezole, 300 mg Ranitidine, .5 mg Enapril, Zyrtec, Women's Ultramega Multivitamin
Weight Stats: Original: 230, Current: 209, Short/Long Term Goals: 200/130
02-03-2003, 03:01 PM #6
- Join Date
- Apr 2002
- Somewhere USA
- Thanked 4 Times in 3 Posts
My dark patches have started going away since I have been on Glucophage. I know you dont have insurance... so you might want to check out the alternative board and see if there are any types of medications on there... at least you know you can get them over the counter!TTC #1 for 12 years. Beginning first IVF Cycle 2/2013
02-03-2003, 07:24 PM #7
Thanks so much guys. It does help to know that Iam not alone....
The problem with the low-carb diets is that I can't have too much protein, because I also have extremely high tryglercides....
I am just doomed!!!!
I would appreciate any more feedback!! Thanks!